Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Emtriva and Fatigue
Nov 29, 2003

I have been on meds for about 6 weeks and I am feeling very tired. I am taking Kaletra, Viread and Emtriva. I went for labs regarding the fatigue and nurse told me by phone labs do not show cause. (total wbc is 3500, al little lower than when I started meds, lymphs are at 57, high, wbc at 3.9, hemoglobin 14.6, hemocrit at 39.6 (was 40.7 before meds), testosterone at 610 and free testosterone at .99 (as little low). Good news was vl and tcells improved dramatically after 5 weeks on therapy.

I am trying to determine what might be causing this tiredness. It is not depression--I have had that most of my adult life and am in treatment for it now. I know the difference. I exercise almost daily and have for years. This may leave me with meds as the culprit. I read all the prescription disclosures and only one lists fatigue. Specifically, Emtriva notes a warning for "unusual fatigue." They say to notify the doctor right away if you have this (or other symptoms) The same section of the disclosure mentions lactic acidosis. Dr, do you have any knowledge regarding this fatigue associated with Emtriva? Thanks for any help you can give. Meanwhile, I will set up another appointment with my doctor (breathing out heavily with frustration from all these appointments).

Response from Dr. Frascino

Hello,

Fatigue in the setting of HIV disease is often multifactorial and can be challenging to sort out. So no more frustrated sighs about having to visit the doctor, OK?

Fatigue can be caused by inadequate attention to basic human requirements, such as rest, sleep, diet, and exercise. (I know you exercise "almost daily.") Anxiety, stress, depression, and frustrating (caused, for instance, by "all these appointments") can be associated with fatigue. Yes, I realize you do not feel this is depression related because you are in treatment for depression now. But, it might be a contributing factor. Fatigue can be a symptom of an unrecognized infection. Abnormalities of the hormonal system will also need to be checked out. Your slightly low free testosterone may be getting progressively lower. Could your fatigue be due to your HIV meds? Sure. But don't jump to that conclusion without considering all the other potential causes. Emtriva is generally well tolerated. Lactic acidosis severe enough to cause significant symptoms can occur with several HIV drugs. However it is a rare complication. Many drug-related side effects are transient and may spontaneously resolve over 6-8 weeks.

I'm glad you thought about the possibility of anemia as a potential cause for your fatigue. It is far too often overlooked and under treated.

So what should you do next? I'd recommend making fatigue one of the top priorities of your next visit to your HIV specialist. If properly evaluated, its cause or causes can be determined and treated effectively.

Good luck.

Dr. Bob


Previous
Nice New Pic.!!!
Next
a salty surprise

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement